Reading the label

Image: foto76 / FreeDigitalPhotos.net

I have noticed recently just how useless the information on the outside of medication is. The adverts invariably say “always read the label” but compared to the leaflet inside (which sometimes amounts to a full book) the label is often uselessly vague.

Take, for instance, the antibiotics I’m taking now. On the front it tells me to avoid milk at the same time as taking the medication. It doesn’t tell me why, it just leaves me to assume that my stomach will explode should tablet and milk mix at any point. It also doesn’t offer any guidance on what exactly constitutes “the same time” – does in mean in the same mouthful, or do I have to wait thirty minutes, an hour, or three hours after taking the pill before I can have milk? Nor does it really elaborate on what it terms as ‘milk’ – is yoghurt okay? Cream? Should I avoid milk chocolate?

Chocolate: the tasty killer.

The problem is that most people are only going to read the small information on the outside of the box – the bit that says “take x pills x times a day” – and so the pharmacies need to get all of the salient information onto that little sticker that the patient needs to know. You know, the stuff that will stop them killing themselves or accidentally rendering the medication completely ineffective (which sometimes amounts to the same thing). The leaflet inside the box is reserved for those who want to know more.

However, this tactic has led to the leaflet inside the box getting often needlessly detailed, and it will usually list some very obscure things that might affect the effectiveness of the medication that has no meaning in most real-world applications (‘medicine may be ineffective if taken in the vicinity of a nuclear accelerator’ or some such thing).

I usually find the leaflet also says things such as “if you are taking any of the following, please tell your doctor”, as if you somehow have foreknowledge of the leaflet or the medication’s potential side effects whilst the doctor is prescribing it. Usually by the time you’ve picked up your prescription, gone home and then actually looked at the box, the doctor is a distant memory and getting ahold of them again without a new appointment is difficult at best.

One of the other problems with reading the entire leaflet is the fact that they are obliged to list any possible side effects, no matter how rare, which is enough to scare the life out of you. With my current prescription, for instance, the first thing in its ‘possible side effects’ section of the leaflet is a warning of “a serious life threatening allergic reaction”, in bold font. No worries there then.

It then goes on to list a huge raft of possible side effects, listed in order of increasing rarity. The ‘common’ ones include insomnia, confusion, agitation and diarrhoea (I’d be agitated if I had diarrhoea too, I guess). I could probably live with those, but of course it gets worse.

The ‘uncommon’ side effects – stated as affecting “more than 1 in 1,000 people” – includes vomiting, various changes to numbers of both red and white blood cells, flatulence, a pulmonary embolism, or hiccoughing. Yes, they for some reason added hiccoughing to the end of that list, after the talk of embolisms, pulmonary oedemas and nose bleeds, I didn’t just add it at the end for comic effect.

The ‘rare’ side effects – or those affecting “more than 1 in 10,000 people” – include anaemia, nightmares, hallucinations, convulsions, double vision, tinnitus, tachycardia, “severe and continuous diarrhoea”, jaundice, acute kidney failure, and vaginal secretions (either that last one doesn’t apply to me, or they appear to have glossed over the part where I would develop a vagina).

For anyone still reading that far into the leaflet, they also list the ‘very rare’ side effects (listed as “less than 1 in 10,000 people”), which includes haemolytic anaemia (like anaemia, only presumably worse), “psychotic reactions which may progress to self endangering behaviour”, loss of smell, a life-threatening increased heart rate, liver cell necrosis (which, thankfully, only “very rarely [results] in life-threatening liver failure”), or a temporary loss of kidney function. It’s slightly alarming that temporary loss of kidney function is apparently rarer than complete and sudden kidney failure.

"It appears he died by getting a pill caught in his throat."

These are the potential side effects of an antibiotic, but most medications, no matter how ordinary, will have a similar selection of worse case scenarios on the leaflet that nobody reads – except, of course the hypochondriacs who certainly can do without reading that sort of thing. In fact, after reading that leaflet, I think I might turn into a hypochondriac.

It is warm in here or is it just me?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s